Valproate-induced hyperammonemic encephalopathy
Citation, DOI and article data
Valproate-induced hyperammonemic encephalopathy (VHE), also known as valproic acid-induced hyperammonemic encephalopathy, is a rare type of non-cirrhotic hyperammonemic encephalopathy caused by use of sodium valproate, a drug commonly used as an anti-epileptic and mood stabilizer.
Valproic acid-induced hyperammonemia is common, with reported rates of 35-45% 1, however a resultant encephalopathy is rare, although the exact incidence of VHE is unknown.
VHE is more common in certain individuals 2,3:
- patients with urea cycle enzyme deficiencies (e.g. ornithine transcarbamylase deficiency)
- patients with liver disease
- use of other drugs that interfere with the urea cycle (e.g. topiramate)
- strict vegetarians
VHE has a varied and non-specific acute or subacute presentation, that can manifest within weeks to years after initiation of treatment 2,3. Possible clinical features including focal neurological deficits, vomiting, and decreased conscious state (including coma) 2,3. In patients taking sodium valproate as an anti-epileptic agent, VHE can result in an increased frequency of seizures 2.
Biochemically, patients usually have a normal liver function profile (unless concomitant liver disease), and interestingly, sodium valproate levels are often in the therapeutic range even in severe hyperammonemia 2,3. Furthermore, the degree of hyperammonemia does not correlate with the severity of encephalopathy 2,3.
The pathogenesis of hyperammonemia in sodium valproate therapy, leading to VHE, is unclear 1-3. It is thought that sodium valproate inhibits the hepatic mitochondrial enzyme carbamoyl phosphate synthetase‐I, which initiates the urea cycle, a biochemical cycle which produces urea from ammonia 1-3. Inhibition of this enzyme leads to a build-up of ammonia, which is known to be a toxin to astrocytes causing inhibition of glutamate uptake 2,3. This leads to cerebral edema that clinically manifests as encephalopathy 2,3.
Thus, patients taking sodium valproate who have a predisposition to developing hyperammonemia (see above), secondary to congenital or acquired urea cycle dysfunction, are at greater risk for developing VHE 2,3.
It should be noted that in addition to causing VHE, sodium valproate can also be hepatotoxic, and may also contribute to hepatic encephalopathy.
Radiographic features are rarely reported in the literature, and mainly concern MRI brain findings 4-6.
Across the very few studies reporting MRI features of VHE, the following characteristics have been described:
- T2/FLAIR: bilateral symmetric regions of high signal within the cerebral cortex (especially frontal and insular cortices) 4,5, cerebellar white matter 6, and globus pallidi 6
- DWI: similar distribution of high diffusion signal to T2/FLAIR 5
- MR spectroscopy: elevated glutamine/glutamate peak with decreased myoinositol and choline peaks on proton MR spectroscopy 6
Following treatment (see below), there is resolution of aforementioned signal changes 4.
Treatment and prognosis
The mainstay of treatment is cessation of sodium valproate therapy 2,3. Hyperammonemia can additionally be managed with medications such as lactulose or L-carnitine 2,3. Prognosis is generally excellent, with complete recovery observed within days of sodium valproate cessation 2,3.
Patients affected by VHE should also be opportunistically screened for urea cycle deficiencies, such as being asymptomatic heterozygotes for ornithine transcarbamylase deficiency 2.
The differential diagnosis includes other causes of hyperammonemic encephalopathy, such as hepatic encephalopathy, adult-onset citrullinaemia, and late-onset ornithine transcarbamylase deficiency 7,8.
- 1. Laish I, Ben Ari Z. Noncirrhotic hyperammonaemic encephalopathy. (2011) Liver international : official journal of the International Association for the Study of the Liver. 31 (9): 1259-70. doi:10.1111/j.1478-3231.2011.02550.x - Pubmed
- 2. Segura-Bruna N, Rodriguez-Campello A, Puente V, Roquer J. Valproate-induced hyperammonemic encephalopathy. (2006) Acta neurologica Scandinavica. 114 (1): 1-7. doi:10.1111/j.1600-0404.2006.00655.x - Pubmed
- 3. Chou HF, Yang RC, Chen CY, Jong YJ. Valproate-induced hyperammonemic encephalopathy. (2008) Pediatrics and neonatology. 49 (5): 201-4. doi:10.1016/S1875-9572(09)60010-3 - Pubmed
- 4. Baganz MD, Dross PE. Valproic acid-induced hyperammonemic encephalopathy: MR appearance. (1994) American Journal of Neuroradiology. 15 (9): 1779. Pubmed
- 5. Grubben B, De Jonghe P, Cras P, Demey HE, Parizel PM. Valproate-induced hyperammonemic encephalopathy: imaging findings on diffusion-weighted MRI. (2004) European neurology. 52 (3): 178-81. doi:10.1159/000081861 - Pubmed
- 6. Ziyeh S, Thiel T, Spreer J, Klisch J, Schumacher M. Valproate-induced encephalopathy: assessment with MR imaging and 1H MR spectroscopy. (2002) Epilepsia. 43 (9): 1101-5. Pubmed
- 7. U-King-Im JM, Yu E, Bartlett E, Soobrah R, Kucharczyk W. Acute hyperammonemic encephalopathy in adults: imaging findings. (2011) AJNR. American journal of neuroradiology. 32 (2): 413-8. doi:10.3174/ajnr.A2290 - Pubmed
- 8. Takanashi J, Barkovich AJ, Cheng SF, Kostiner D, Baker JC, Packman S. Brain MR imaging in acute hyperammonemic encephalopathy arising from late-onset ornithine transcarbamylase deficiency. (2003) AJNR. American journal of neuroradiology. 24 (3): 390-3. Pubmed